Colorado, 2004Flash Flood in Colorado, July 18, 2004
July 18, 2004 · NWS BOU · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 1:30 PM MST, 2 hours earlier.
Area forecast discussion, Jul 18, 1:30 PM MST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT SUN JUL 18 2004
.SHORT TERM DISCUSSION...
DRYING HAS CONTINUED TO INTRUDE INTO NORTHEAST COLORADO IN THE PAST
24 HOURS...AND THIS WILL LIMIT CONVECTION ON THE NORTHEAST PLAINS.
THE MODELS SHOW MID LEVEL THETA-E RIDGES OVER THE MOUNTAINS AND
WEST...MAINLY FROM THE CONTINENTAL DIVIDE WESTWARD. THERE IS A 700
MB THETA E RIDGE AND BETTER CAPE OVER LINCOLN COUNTY. WILL RAISE
POPS A BIT OVER ZNS 46 AND 47...AND REDUCE POPS A BIT IN FOOTHILLS
GIVEN THE MOISTURE/ INSTABILITY DEPLOYMENT ACROSS THE CWA. MAY GET
A FEW THUNDERSTORMS THAT MAKE IT TO THE URBAN CORRIDOR...BUT DO NOT
EXPECT THEM TO LIVE LONG. PRECIPITOUS FALL IN DEWPOINTS AT FNL MID
AFTERNOON CAUSE ME TO BELIEVE THERE WILL BE NO THUNDERSTORMS THERE
THIS EVENING. DROPPED ALL MENTION OF TSTMS THERE...MAY STILL SEE
SOME BOUNDARIES AROUND METRO DENVER KICK UP A STORM OR TWO.
CONVECTIVE DEBRIS WILL SLOWLY ERODE OVERNIGHT...WITH MOSTLY SUNNY
SKIES ON THE PLAINS MONDAY MORNING. A SURFACE TROF PULLING INTO
THE DAKOTAS ON MONDAY WILL BRING A THERMAL RIDGE ACROSS THE
NORTHEAST PLAINS MONDAY AFTERNOON. MOISTURE WILL AGAIN RESIDE OVER
THE HIGHER TERRAIN...AND THAT IS WHERE THE BEST CHANCE OF
THUNDERSTORMS WILL BE. EXPECT A FEW STORMS TO MAKE IT OFF THE
FOOTHILLS...BUT ONLY AS FAR AS THE URBAN CORRIDOR.
.LONG TERM DISCUSSION...NO SUBSTANTIAL CHANGES EXPECTED IN THE
MONDAY NIGHT THROUGH TUESDAY NIGHT TIME FRAME WITH UPPER RIDGE AND
SOME MOISTURE PERSISTING OVER THE REGION. THIS SHOULD LEAD TO A
TYPICAL SUMMER TIME/CLIMATOLOGICAL PATTERN OF TEMPERATURES AND
AFTERNOON AND EVENING CONVECTION.
FOR THE WEDNESDAY THROUGH SUNDAY TIME FRAME THE MODELS ARE PRETTY
CONSISTENT IN FLATTENING THE RIDGE OVER COLORADO AS AN UPPER WAVE
PASSES OVER THE NORTHERN ROCKIES WEDNESDAY AND EARLY THURSDAY. THIS
SYSTEM SHOULD BE SUFFICIENT TO SEND A COOL...LOW LEVEL HIGH PRESSURE
SYSTEM INTO THE PLAINS OF COLORADO BY THURSDAY. THEREAFTER THE
RIDGE POPS UP AGAIN TO OUR WEST WITH NORTHWEST FLOW ALOFT OVER THE
DISTRICT WHICH WILL KEEP THE DOOR OPEN TO COOL NORTHERLY SURGES FROM
TIME TO TIME. THUS THE MAIN MESSAGE FOR THE LATER HALF OF THE WEEK
WILL BE COOLER TEMPERATURES...ESPECIALLY ON THE PLAINS. REGARDING
CONVECTION LATER IN THE WEEK THE TRICKY PART WILL BE HOW CLOUDY/
COOL/STABLE WE MAY BE...ESPECIALLY THURSDAY AND FRIDAY. THERE MAY
BE LITTLE IN THE WAY OF SHOWER/THUNDERSTORM ACTIVITY ON THE PLAINS
THURSDAY AND FRIDAY WITH A BETTER CHANCE OVER THE WEEKEND AS THERE
WOULD LIKELY BE LESS STABILITY AROUND BY THEN. HOWEVER...THE HIGH
COUNTRY SHOULD BE ABLE TO SEE CONVECTION EACH DAY. THESE DETAILS IN
THE CONVECTION TREND ARE TOUGH TO FORECAST THIS FAR OUT SO FEEL BEST
FORECAST AT THIS POINT IS THE GOING ONE.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
RTG/ET
Hazardous weather outlook, Jul 18, 10:15 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT SUN JUL 18 2004
COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1115 AM MDT SUN JUL 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL ONCE AGAIN ERUPT OVER THE HIGH COUNTRY
TODAY...WITH ISOLATED THUNDERSTORMS OVER THE PALMER DIVIDE AND URBAN
CORRIDOR. IT LOOKS TOO STABLE TO DEVELOP THUNDERSTORMS ON THE
PLAINS. WITH WEAK STEERING WINDS THUNDERSTORMS WILL MOVE SLOWLY...
AND LOCALLY HEAVY RAIN IS POSSIBLE...BUT THE AIRMASS IS SLIGHTLY
DRYER AND FLOODING POTENTIAL A BIT LOWER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Flash Flood, Clear Creek
- When
- July 18, 3:30 PM MST to 6:00 PM MST
- Where
- Clear Creek County, Idaho Spgs
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.689, -105.644 (the zone’s center; the record gives no point)
Heavy rain again caused flash flooding over parts of Virginia Canyon Road near Idaho Springs. Several sections of the roadway were washed out. As a result, the road had to be closed temporarily for repairs.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 18, 2004$2.6 million · F4 · 23 events
- Lightning Strike in Florida, July 18, 20041 death · 2 injured · 1 event
- Rip Current in North Carolina, July 18, 20041 death · 1 event
- Flash Flood in Idaho, July 18, 2004$535,000 · 1 event
- Debris Flow in Wyoming, July 18, 2004$275,000 · 1 event
- Flash Flood in Puerto Rico, July 18, 2004$200,000 · 1 event
- Flash Flooding in Pennsylvania, July 18, 2004$125,000 · 2 events
- Flash Flood in Louisiana, July 18, 2004$50,000 · 1 event
- Heavy Rain in Colorado, July 18, 2004$40,000 · 1 event
- Flash Flood in New York, July 18, 2004$20,000 · 1 event
- Flash Flood in New York, July 18, 2004$20,000 · 1 event
- Flash Flood in Pennsylvania, July 18, 2004$18,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417173.